Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

May 10, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2009, 9:30 PM CDT for Brewster County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2009, 9:30 PM CDT (02:30 UTC)
Expired
May 10, 2009, 10:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:51 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 10, 6:51 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SUN MAY 10 2009

.DISCUSSION...
PLEASE SEE 00Z AVIATION UPDATE BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THIS EVENING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...WITH A TEMPO GROUP FOR NEAR MVFR
THUNDERSTORMS NEAR KFST UNTIL 03Z BASED ON CURRENT RADAR TRENDS.

CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AFTER MIDNIGHT
TONIGHT AS SURFACE WINDS BACK TO NORTHEAST AS A EAST/WEST
ORIENTED FRONTAL BOUNDARY SLIDES SOUTHWARD TO ALONG THE PECOS
RIVER OVERNIGHT...WITH THE POTENTIAL FOR IFR CEILINGS/VISIBILITIES
AT THE KMAF AND KHOB TERMINAL NEAR DAYBREAK ON MONDAY. MVFR LOW
CLOUDS EAST OF THE PECOS RIVER ARE EXPECTED TO PERSIST INTO THE
AFTERNOON HOURS ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT SUN MAY 10 2009/

DISCUSSION...
THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER
FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH
INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP
BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE
FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU
WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE
HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL
TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL
COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD
COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS
INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY
ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY
NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF
20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE
DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE
HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET
OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO
LEA COUNTY NEW MEXICO AND EAST  INTO THE PERMIAN BASIN. THE
DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A
BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO
THAT AREA.

THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN
STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD
TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED
STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH
SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS
NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A
MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO
THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE
FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE
THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH
ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING
OF THE FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 10, 2:09 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN MAY 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE
DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER
LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED
FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE
FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS
PECOS AND THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS
SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 10, 8:08 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 S PECOS              31.27N 103.50W
05/10/2009  E0.75 INCH       REEVES             TX   LAW ENFORCEMENT

            PENNY SIZE HAIL 10 MILES SOUTH OF PECOS.

&&

CHRIS.DANIELS
Local storm report, May 10, 8:26 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             MARATHON                30.21N 103.24W
05/10/2009  E0.75 INCH       BREWSTER           TX   PUBLIC

            PENNY SIZE HAIL AT MARATHON MOTEL IN MARATHON.

&&

CHRIS.DANIELS
Local storm report, May 10, 8:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             MARATHON                30.21N 103.24W
05/10/2009  E1.75 INCH       BREWSTER           TX   PUBLIC

            QUARTER TO GOLF BALL SIZE HAIL IN MARATHON.

&&

CHRIS.DANIELS
Local storm report, May 10, 8:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NNE MARATHON          30.25N 103.22W
05/10/2009  E1.00 INCH       BREWSTER           TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT OLD BEEKELEY PLACE.

&&

CHRIS.DANIELS
Local storm report, May 10, 9:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             7 SSE MARATHON          30.12N 103.20W
05/10/2009  E1.25 INCH       BREWSTER           TX   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL COVERING THE ROAD TWO INCHES DEEP 7
            MILES SSE OF MARATHON.

&&

CHRIS.DANIELS
Local storm report, May 10, 9:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             14 SSE MARATHON         30.02N 103.15W
05/10/2009  E1.50 INCH       BREWSTER           TX   TRAINED SPOTTER

            PING PONG SIZE HAIL REPORTED 14 MILES SSE OF MARATHON.

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:17 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves58 min
May 10, 7:25 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 10, 7:48 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 10, 8:21 PM CDTTornado WarningMAFBrewster24 min
May 10, 8:43 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 10, 9:03 PM CDTTornado WarningMAFBrewster27 min
May 10, 10:25 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 11, 4:21 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
May 11, 6:20 PM CDTSevere Thunderstorm WarningMAFPresidio55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.